display | more...
Along with tardive dyskinesia and neuroleptic syndrome, an occasionally lethal side effect of treatment with antipsychotic drugs such as Thorazine or Stelazine.

From www.intox.org:

Definition: a life-threatening idiosyncratic reaction characterised by muscle rigidity and hyperthermia, related to acute dopamine depletion, either from the use of neuroleptic drugs or of dopamine antagonists, or the withdrawal of dopamine agonists.

Toxic Causes: Exposure to therapeutic doses of potent neuroleptic drugs ... or the sudden cessation of dopamine agonists such as amantidine. Reported risk factors include dehydration and the concurrent use of lithium and tricyclic antidepressants.

Clinical features: Extreme hyperpyrexia, lead-pipe muscular rigidity, autonomic dysfunction (tachycardia, elevated or fluctuating blood pressure), sweating, tachypnoea, respiratory failure, altered mental status (confusion, delirium, stupor and coma) ... Acute myoglobinuric renal failure may occur. The condition is fatal in up to 12 % of cases.

Log in or register to write something here or to contact authors.